Colds: How to Avoid Them

Is there any way to avoid catching a cold?

Cold viruses can lurk just about anywhere during cold and flu season, but that doesn't mean that you have to sniffle through the winter. A cold virus can't make you sick unless it finds a way into the upper reaches of your nose. If you can simply keep your fingers away from your nose and eyes (where tear ducts drain into your nasal cavity), you're unlikely to get sick. Of course, that's easier said than done. So what else can you do?

Perhaps the most important, and most practical, thing you can do is wash your hands often, especially during cold season or when you're around people who are sneezing or coughing. It's also important to scrub your hands after getting off a crowded bus, touching a stair rail, or talking on a public phone. Head for the nearest sink and wash up at least several times a day.

Consider exercising more frequently. A recent study found people who exercise regularly tend to have fewer and milder colds perhaps, the researchers speculated, because their immune system is activated by the physical activity.

Consider vitamin D supplements. A study published in 2017 found that taking vitamin D supplements can reduce your risk of getting colds or the flu. If you were vitamin D-deficient, it may cut the risk by 50 percent.

Finally, drink lots of water. One of your best natural defenses against the cold virus is the mucus membranes that make up your nasal passages, and they simply do a better job of trapping and disposing of viral invaders when they're moist.

How should I treat a cold?

Get as much sleep as possible to help your immune system win its battle against the invading virus. And drink at least ten glasses of water a day, especially if you have a fever. Staying well hydrated helps your body loosen and dispose of mucus. A vaporizer can also help. A cool-mist vaporizer will keep your nose and throat tissues moist and ease congestion. You can add eucalyptus, wintergreen, or peppermint oil for an even more effective vapor. Try to stay away from cold remedies -- they can actually slow down your recovery if overused -- and if you do need relief, try to target specific symptoms. Here's how:

  • To treat an especially stuffy nose, use a decongestant spray or drops, such as Afrin or Neo-Synephrine. But don't use them for more than three or four days in a row. After that, rebound swelling of nasal membranes can make your symptoms even worse.
  • If a cough is keeping you from sleeping -- and your cough isn't producing much, if any, phlegm -- look for a product that contains a cough suppressant like dextromethorphan. Get one that also has an expectorant like guaifenesin to loosen phlegm and make breathing easier. These and other OTC cough and cold products, however, are not recommended for children because of potentially serious side effects like convulsions, rapid heart rate, and death. While the U.S. Food and Drug Administration is still reviewing the safety of these drugs in older kids, when it comes to children experts recommend avoiding them altogether.
  • To make your sore throat feel better, gargle with a teaspoon of salt dissolved in a glass of warm water. Gargling takes the edge off the pain and washes away the secretions left by postnasal drip. Some over-the-counter sprays contain an anesthetic that can relieve the soreness for a while so you can eat or take medication.
  • To treat aches, pains, and fever, take acetaminophen or ibuprofen. Aspirin can cause Reye's syndrome, a potentially fatal illness, in children and teens.

Should I try alternative treatments such as echinacea, zinc, and vitamin C?

Several studies in Germany suggest that echinacea can both help prevent some colds and reduce the severity and duration of cold symptoms. (Most of the studies looked at tinctures, not the more popular powdered capsules.) However, more recent studies have found echinacea to be ineffective in preventing a cold or easing its symptoms, although some researchers found it slightly reduced the length of a cold. As for zinc, the jury is still out. In one study, 50 people with colds who sucked on zinc lozenges every two hours were able to cut short their suffering by four days compared to 50 who didn't. But other trials have shown no benefit. One review of 30 studies of the effect of vitamin C on colds found that high doses may shorten the duration of a cold, but researchers were unclear how much vitamin C you'd need to take for it to be effective.

How do I know it's a cold -- not an allergy or the flu?

A cold usually starts slowly with a tickle in back of the throat that turns into a sore throat within a day or two. Other symptoms might include congestion, a runny nose, sneezing, coughing, slight body aches, fatigue, and a fever that rarely tops 100 degrees. The flu bug hits faster and harder, with symptoms that can include chills, sweating, headache, watery eyes, sensitivity to light, a dry cough, a sore throat, muscle aches (mainly in your back muscles), and a fever that usually hits at least 101 degrees and often spikes to 104 degrees. In rare cases, it can cause stomach or intestinal upsets. With the flu, you may also experience extreme fatigue. An allergy differs from a cold and flu in three main ways: It's never accompanied by body aches, it usually makes your nose and eyes itch like crazy, and it rarely causes a fever.

How long does a cold last?

A cold can last anywhere from three days to 14 days or more. See your doctor if your cold lasts more than two weeks, or if you have pain in your teeth or sinuses that lasts more than two days or is accompanied by a high fever; these symptoms could signal a bacterial infection. You're most infectious during the two to four days after you first notice symptoms, when you're sneezing and coughing.

References

Taking a Bit of Vitamin D May Prevent Colds and the Flu. National Public Radio. February 16, 2017

Food and Drug Administration. Nonprescription Cough and Cold Medicine Use in Children. http://www.fda.gov/CDER/drug/advisory/cough_cold_2008.htm

American Academy of Pediatrics. American Academy of Pediatrics Urges Caution in Use of Over-the-Counter Cough and Cold Medicines. http://www.aap.org/advocacy/releases/jan08coughandcold.htm

Michigan State University. Treating colds and flu.

Centers for Disease Control and Prevention. Be a germ stopper: Stopping germs at home, work and school.

Last Updated:

Diseases and Conditions Health Library Copyright ©2019 LimeHealth. All Rights Reserved.

Related Stories